Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 78, NWS Springfield, MO

April 28, 20207 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2020, 7:21 PM CDT for 7 counties in Missouri. It was in force for 54 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 7:21 PM CDT (00:21 UTC)
Expired
Apr 28, 2020, 8:15 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Christian County, MO, Dallas County, MO, Douglas County, MO, Ozark County, MO, Taney County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 40 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:29 PM CDTTSTM WND DMGRogersville, MO3 OUT BUILDINGS DESTROYED, OAK TREES ABOUT A FOOT IN DIAMETER DOWN.
Apr 28, 7:38 PM CDTTSTM WND DMG2 Se Bruner, MOWALLS BLOWN DOWN ON A HOUSE THAT WAS UNDER CONSTRUCTION. BUILDING MATERIALS BLOWN ALL OVER THE PLACE.
Apr 28, 7:45 PM CDTTSTM WND DMG1 Sse Dogwood, MOSEVERAL TREES DOWNED JUST SOUTH OF DOGWOOD.
Apr 28, 7:47 PM CDTTSTM WND DMGSeymour, MOTREE FELL INTO A HOUSE.
Apr 28, 7:48 PM CDTTSTM WND DMG1 N Brownbranch, MOTREE AND POWER LINES ACROSS HWY 76 NORTH OF BROWN BRANCH AT DALTON RD.
Apr 28, 7:51 PM CDTTSTM WND DMG1 Ese Rome, MOTREE DOWN ACROSS HWY A NEAR ROME.
Apr 28, 7:53 PM CDTTSTM WND DMG3 Nw Ava, MOTREES DOWN ON W HWY 14 AND HWY K.
Apr 28, 7:54 PM CDTTSTM WND DMG4 N Ava, MOSEVERAL TREES DOWN NEAR THE MT. ZION AREA OF DOUGLAS CO.
Apr 28, 7:55 PM CDTTSTM WND DMG4 Nnw Ava, MOTREES DOWN ACROSS FARM ROAD 509 OFF OF HWY K.
Apr 28, 7:58 PM CDTTSTM WND DMG3 Ssw Ava, MOTREES DOWN JUST SOUTH OF AVA OFF HWY 5.
Apr 28, 8:01 PM CDTTSTM WND DMG5 Sw Mansfield, MOSEVERAL TREES DOWNED NEAR THE DOUGLAS AND WRIGHT COUNTY LINE ON HWY B.
Apr 28, 8:05 PM CDTTSTM WND DMG1 Ssw Gentryville, MO5 TREES DOWN FACING THE SAME DIRECTION ACROSS COUNTY ROAD 345.
Apr 28, 8:07 PM CDTTSTM WND DMG3 Ssw Hartville, MOTREES DOWN ON HWY 5.
Apr 28, 8:12 PM CDTTSTM WND DMG5 Nne Norwood, MOTREES DOWN ON HWY E.
Apr 28, 8:21 PM CDTHAIL 16 Ssw Dawson, MOQUARTER SIZE HAIL REPORTED BY MOUNTAIN GROVE FD, WEST OF TOWN.
Apr 28, 8:24 PM CDTTSTM WND GST 65Mountain Grove, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

945 
WUUS53 KSGF 290021
SVRSGF
MOC043-059-067-153-213-225-229-290115-
/O.NEW.KSGF.SV.W.0078.200429T0021Z-200429T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
721 PM CDT Tue Apr 28 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Ozark County in southwestern Missouri...
  Webster County in southwestern Missouri...
  Southwestern Dallas County in southwestern Missouri...
  Douglas County in southwestern Missouri...
  Wright County in southwestern Missouri...
  Eastern Christian County in southwestern Missouri...
  Northern Taney County in southwestern Missouri...

* Until 815 PM CDT.

* At 720 PM CDT, severe thunderstorms were located along a line
  extending from near Walnut Grove to Springfield to near Nixa to
  Reeds Spring, moving east at 60 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Trained weather spotters. 60 to 70 mph wind gusts were 
           reported across Greene CO with this liine of storms. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Marshfield...                     Mountain Grove...
  Rogersville...                    Ava...
  Seymour...                        Merriam Woods...
  Mansfield...                      Fordland...
  Dawson...                         Norwood...
  Hartville...                      Niangua...
  Taneyville...                     Duncan...
  Diggins...                        Wasola...
  Elkland...                        Oldfield...
  Manes...                          Brixey...

This includes Interstate 44 between mile markers 91 and 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3673 9331 3681 9329 3682 9306 3741 9308
      3742 9318 3750 9318 3748 9285 3747 9225
      3672 9226
TIME...MOT...LOC 0020Z 277DEG 53KT 3741 9348 3725 9326 3702 9327 3675
9339

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Wise
2 follow-up statements
806 
WWUS53 KSGF 290053
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
753 PM CDT Tue Apr 28 2020

MOC059-290102-
/O.CAN.KSGF.SV.W.0078.000000T0000Z-200429T0115Z/
Dallas MO-
753 PM CDT Tue Apr 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DALLAS COUNTY IS
CANCELLED...

The storms which prompted the warning have  moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Missouri.

LAT...LON 3673 9305 3681 9302 3682 9301 3738 9296
      3748 9280 3747 9225 3672 9226
TIME...MOT...LOC 0052Z 275DEG 45KT 3736 9280 3720 9271 3697 9272 3670
9284

$$

MOC043-067-153-213-225-229-290115-
/O.CON.KSGF.SV.W.0078.000000T0000Z-200429T0115Z/
Ozark MO-Webster MO-Douglas MO-Wright MO-Christian MO-Taney MO-
753 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN OZARK...WEBSTER...DOUGLAS...WRIGHT...EASTERN CHRISTIAN
AND NORTHEASTERN TANEY COUNTIES...

At 752 PM CDT, severe thunderstorms were located along a line
extending from near Niangua to near Seymour to near Ava to 11 miles
east of Taneyville, moving east at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Marshfield...                     Mountain Grove...
Ava...                            Seymour...
Mansfield...                      Fordland...
Dawson...                         Norwood...
Hartville...                      Niangua...
Taneyville...                     Duncan...
Diggins...                        Wasola...
Manes...                          Brixey...
Brushyknob...                     Elkhead...
Grovespring...                    Rome...

This includes Interstate 44 between mile markers 98 and 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3673 9305 3681 9302 3682 9301 3738 9296
      3748 9280 3747 9225 3672 9226
TIME...MOT...LOC 0052Z 275DEG 45KT 3736 9280 3720 9271 3697 9272 3670
9284

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Wise
851 
WWUS53 KSGF 290103
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
803 PM CDT Tue Apr 28 2020

MOC043-213-225-290113-
/O.CAN.KSGF.SV.W.0078.000000T0000Z-200429T0115Z/
Webster MO-Christian MO-Taney MO-
803 PM CDT Tue Apr 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEBSTER...EASTERN CHRISTIAN
AND NORTHEASTERN TANEY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Missouri.

LAT...LON 3673 9277 3681 9277 3707 9273 3707 9268
      3726 9268 3727 9270 3742 9269 3747 9225
      3672 9226
TIME...MOT...LOC 0103Z 251DEG 40KT 3737 9264 3721 9255 3700 9260 3671
9269

$$

MOC067-153-229-290115-
/O.CON.KSGF.SV.W.0078.000000T0000Z-200429T0115Z/
Ozark MO-Douglas MO-Wright MO-
803 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN OZARK...DOUGLAS AND WRIGHT COUNTIES...

At 803 PM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Niangua to near Hartville to near Ava
to 15 miles north of Price Place, moving east at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Mountain Grove...                 Ava...
Mansfield...                      Dawson...
Norwood...                        Hartville...
Duncan...                         Wasola...
Manes...                          Brixey...
Noble...                          Brushyknob...
Grovespring...                    Graff...
Gentryville...                    Vanzant...
Squires...                        Rockbridge...
Drury...                          Odin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3673 9277 3681 9277 3707 9273 3707 9268
      3726 9268 3727 9270 3742 9269 3747 9225
      3672 9226
TIME...MOT...LOC 0103Z 251DEG 40KT 3737 9264 3721 9255 3700 9260 3671
9269

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:09 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 28, 6:09 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 PM CDT Tue Apr 28 2020

.SHORT TERM...(Late tonight through Wednesday)
Issued at 227 PM CDT Tue Apr 28 2020

Main area of severe convection should exit the area around
midnight or 1 AM ish. The upper trough will close off into a
strong upper low and push from northwest MO to near STL by mid
morning on Wednesday. There will be a good chance of showers and a
few thunderstorms as this cold core low pushes east and eventually
out of the area. The main area of showers will be from central MO
into the eastern Ozarks and should end in the early evening. Gusty
northwest winds will develop over the area on Wednesday with some
gusts over 30 mph possible. Cool conditions are expected,
especially over central MO and the eastern Ozarks which will have
more cloud cover and rainfall. Highs there will be from the upper
50s to low 60s, while mid to upper 60s will be possible in the
western CWA.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 227 PM CDT Tue Apr 28 2020

The well advertised warm up will begin on Thursday as we see upper
height rises with the approach of a decently amplified ridge.
Highs Thursday should make it into the upper 60s to low 70s. Will
start to see some low level warm advection on Thursday, but it
really increases on Friday coinciding with the upper ridge axis.
Highs on Friday will be in the mid 70s to low 80s. On Saturday, we
will see the approach of the next shortwave and highs ahead of
this system should reach the low to mid 80s across the CWA.

A frontal boundary will push through Saturday night through Sunday
night as the upper wave moves through and will bring the next
chance of organized rainfall to the area. For now, it looks like
Monday might be dry, with another system moving into the area
Monday night into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 606 PM CDT Tue Apr 28 2020

Severe convection was now pushing into the JLN area and should
move out of there by 00z-01z. IFR conditions expected as the
storms move through with mainly VFR after it moves through. It
should move into SGF by 00z-02z and BBG from 01z-03z. Winds will
significantly pick up on Wednesday during the mid morning through
the afternoon with sustained northwest winds around 20-22kts and
gusts up to 30 kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 28, 1:48 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
148 PM CDT Tue Apr 28 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
148 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Severe thunderstorms are expected to rapidly develop later this
  afternoon ahead of a cold front. Large hail to the size of golf
  balls, damaging wind gusts up to 70 mph and a few tornadoes will
  all be possible. Even larger hail will be possible over the
  southwest portion of Missouri into southeast Kansas. The storms
  will move east across the area from late this afternoon through
  the evening hours. Most of the thunderstorm activity will push
  east of the area by 12 to 1 AM.

  In addition, heavy downpours of rain could lead to localized
  flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Another breezy day is expected Wednesday with some gusts to 30
  mph. There is also the possibility of isolated thunderstorms
  over portions of central Missouri and the eastern Ozarks.

  Another chance for thunderstorms will come this Sunday and
  Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for all
  of the Missouri Ozarks into southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 28, 7:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     2 WNW ASH GROVE         37.33N 93.62W
04/28/2020  E60 MPH          GREENE             MO   PUBLIC

&&
Local storm report, Apr 28, 7:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     BOIS D'ARC              37.26N 93.51W
04/28/2020  E60 MPH          GREENE             MO   EMERGENCY MNGR

&&
Local storm report, Apr 28, 7:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     5 NNW BATTLEFIELD       37.18N 93.41W
04/28/2020                   GREENE             MO   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN, 5-6 INCH IN DIAMETER.

&&
Local storm report, Apr 28, 7:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     2 NW WILLARD            37.32N 93.46W
04/28/2020  E60 MPH          GREENE             MO   EMERGENCY MNGR

&&
Local storm report, Apr 28, 7:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND GST     4 SSE WILLARD           37.25N 93.39W
04/28/2020  M64 MPH          GREENE             MO   ASOS

            AT SPRINGFIELD-BRANSON NATIONAL AIRPORT.

&&
Local storm report, Apr 28, 7:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     1 ESE WALNUT GROVE      37.41N 93.54W
04/28/2020                   GREENE             MO   EMERGENCY MNGR

            NUMEROUS TREES DOWN; POSSIBLE TDS.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:23 PM CDTTornado WarningSGFChristian22 min
Apr 28, 7:37 PM CDTTornado WarningSGFWebster23 min
Apr 28, 7:42 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski28 min
Apr 28, 7:42 PM CDTTornado WarningSGFChristian, Douglas33 min
Apr 28, 7:51 PM CDTFlash Flood WarningSGFLaclede, Pulaski6 hr
Apr 28, 7:57 PM CDTTornado WarningSGFWright33 min
Apr 28, 8:05 PM CDTTornado WarningSGFDouglas25 min
Apr 28, 8:08 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas, Wright67 min
Apr 28, 8:47 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.